Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 27, 2016Anoka County, Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2016, 1:50 PM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 1:50 PM CDT (18:50 UTC)
Expired
Jul 27, 2016, 3:00 PM CDT
In force
70 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:18 PM CDTTSTM WND GST 612 Ese St. Paul, MN61 MPH GUST MEASURED AT ST PAUL AIRPORT. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS83 KMPX 271850
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT WED JUL 27 2016
 
MNZ060>063-070-WIZ023-272000-
ANOKA-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY-ST. CROIX-
150 PM CDT WED JUL 27 2016

...THUNDERSTORMS WITH VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING
EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ANOKA...WASHINGTON...DAKOTA...HENNEPIN...RAMSEY...ST. CROIX...

AT 149 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BROOKLYN PARK...EAGAN...WOODBURY...
COON RAPIDS...BLAINE...MAPLEWOOD...COTTAGE GROVE...
INVER GROVE HEIGHTS...ROSEVILLE AND ANDOVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4529 9302 4530 9275 4523 9276 4521 9274
      4482 9276 4477 9281 4474 9280 4476 9313
      4532 9349 4531 9302
TIME...MOT...LOC 1849Z 222DEG 24KT 4500 9319 
$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:05 AM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 6:05 AM CDT, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT WED JUL 27 2016

.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Wed Jul 27 2016

Radar loops this morning nicely show the two waves of interest for
the weather the rest of today. This first is a nice spin up around
Fargo, with the other being an MCV over northeast Neb that is left
over from an MCS that tracked from east of the Black Hills down into
north-central KS overnight. Models initialized the northern wave
well, but this MCV in Neb went largely unnoticed by the 27.00 model
runs. For the 27.00 models, it is this wave up by Fargo that will
slowly slide down I-94 through the day that much of the guidance is
keying in on for bringing us precip chances today, though the
Nebraska MCV could end up being problematic for the pop forecast for
today, especially if it can help spur development later in the day
to our south that is currently not forecast to happen.

This morning, we are see showers and thunderstorms moving into
western and across central MN within zone of slightly stronger
winds and temp/moisture advection with the 925-850mb winds. However,
these already weak 925-850 winds will weaken to virtually nothing
this morning, with the coverage of showers expected to diminish
through the morning before diurnal heating destabilizes the
atmosphere, allowing shower and thunderstorm coverage to build again
by late this morning and into the afternoon. Biggest change needed
for the pops is both deterministic and CAMs are fairly progressive
with the wave up by Fargo through tonight, which will result in a
much faster west to east ending of precip than what the previous
forecast had. Though we sped up the precip departure considerably
tonight, we are still slower than what the majority of CAMs depict.

Still not anticipating much of a severe threat. The one thing that
is of some concern is that this afternoon, a weak surface low will
be tracking across the area, but there will be virtually no flow at
h850 and h5 winds will be under 20kts, resulting in very little
shear, which means little organization to what will be pulse/airmass
thunderstorms. Extensive cloud cover will also limit the degree to
which we can destabilize and instability looks to be weak enough
where updrafts will not be strong enough to generate much of a hail
or even wind threat with this activity.

.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM CDT Wed Jul 27 2016

A cooler and drier air mass will settle in across MN/WI Thursday
and Friday behind the rain and cold front that will pass through
the area today and tonight. A surface high will move across the
Upper Mississippi River Valley late this week and the flow will
remain weak through the depth of the atmosphere. There will be a
weak northwest flow aloft with light and somewhat variable winds
in the lower atmosphere. Friday morning will likely be the
coolest morning we've had since July 1st when we saw lows in the
40s and 50s locally. We have a chance for showers/storms in
western MN on Saturday when the 925-850mb flow increases across
the Dakotas and the low level jet approaches the western MN border
- not likely at this point - but possible.

The pattern turns a little more interesting by Monday-Tuesday when
the flow increases out of the west-southwest with building
heights as a trough digs in across British Columbia and crosses
the northern Rockies by Monday night. This will certainly bring
about an increase in temperatures and humidity locally by Tuesday
- perhaps a couple rounds of showers/storms. The rain chances are
still highly uncertain given it's 1) a day six forecast and 2) the
convective trigger is weak as the surface boundary doesn't look
very strong and the upper support remains well north of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 604 AM CDT Wed Jul 27 2016

Scattered shra/tsra will slowly move across the area today. Still
anticipating coverage and intensity of storms to diminish through
16z as 925-850 mb wind weaken, but storms should begin to refire
after 16z as instability builds. Looks like a hit and miss type
scenario which leads to the proliferation of the tempo groups and
vc mentions. In the wake of the precip tonight, both the GFS and
NAM bring stratus down from ne MN/nw WI. LAMP guidance hits this
as well, so went with MVFR/IFR cigs late tonight. There is a
chance this could be overdone as SREF probs for cigs less than 3k
ft show low stratus mainly impacting se MN into nrn IA.

KMSP...We could see some scattered showers through the morning,
but expecting most widespread activity to hold off until we get a
little daytime heating and can build up some instability. Locally,
storm coverage looks to be scattered. We could see activity linger
through 2z tonight as well, but maintained an earlier end time
inherited from the 06z TAFs. For overnight stratus, the LAMP has
support for IFR cigs Thu morning from both the GFS/NAM, though we
are a bit concerned this low level moisture and cloud cover may be
a bit overdone, hence not going as low with conditions as LAMP
guidance currently has.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Jul 27, 11:49 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1149 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND INTO THE EARLY EVENING FOR MAINLY EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...HEAVY RAINFALL...GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS THIS AFTERNOON AND
EVENING...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Local storm report, Jul 27, 12:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     1 E WINSTED             44.97N 94.03W
07/27/2016                   MCLEOD             MN   LAW ENFORCEMENT

            LARGE 15 TO 20 INCH TREE BRANCH DOWN.

&&

CARLYON
Local storm report, Jul 27, 12:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND DMG     1 ENE WINSTED           44.97N 94.03W
07/27/2016                   MCLEOD             MN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON FIRE.

&&

CARLYON
Special weather statement, Jul 27, 1:05 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 PM CDT WED JUL 27 2016

MNZ051-059-271830-
SHERBURNE-WRIGHT-
105 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL WILL AFFECT CENTRAL
SHERBURNE AND NORTHEASTERN WRIGHT COUNTIES...

AT 104 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ENFIELD...OR
12 MILES NORTH OF BUFFALO...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MONTICELLO AND BECKER AROUND 115 PM CDT.
  BIG LAKE AROUND 130 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILVER
CREEK...ENFIELD... SHERBURNE NATIONAL WILDLIFE REFUGE...HASTY AND
ORROCK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 181 AND 195.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 193 AND 209.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4528 9402 4538 9405 4551 9368 4529 9364
TIME...MOT...LOC 1804Z 253DEG 21KT 4535 9394

JRB
Local storm report, Jul 27, 1:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     1 ENE WINSTED           44.97N 94.03W
07/27/2016                   MCLEOD             MN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON FIRE.

&&

CARLYON
Special weather statement, Jul 27, 1:44 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CDT WED JUL 27 2016

MNZ052-053-061-271945-
ANOKA-ISANTI-CHISAGO-
144 PM CDT WED JUL 27 2016

...THUNDERSTORMS WITH VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING
EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES UNTIL 3 PM CDT...

ANOKA...ISANTI...CHISAGO...

AT 142 PM CDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING WAS OVER CAMBRIDGE.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...FOREST LAKE...EAST BETHEL...NORTH BRANCH...ST. FRANCIS...
ISANTI...CHISAGO CITY...LINDSTROM...RUSH CITY...STACY...
TAYLORS FALLS AND CENTER CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 163.
 U.S. HIGHWAY 8 IN MINNESOTA BETWEEN MILE MARKERS 3 AND 5...AND
BETWEEN MILE MARKERS 7 AND 22.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 163 AND 164.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4572 9286 4565 9289 4558 9288 4555 9274
      4548 9270 4545 9265 4540 9265 4536 9270
      4533 9270 4530 9274 4532 9350 4548 9350
      4574 9300
TIME...MOT...LOC 1842Z 284DEG 20KT 4551 9314

JRB
Special weather statement, Jul 27, 1:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT WED JUL 27 2016

MNZ060>063-070-WIZ023-272000-
ANOKA-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY-ST. CROIX-
150 PM CDT WED JUL 27 2016

...THUNDERSTORMS WITH VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING
EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ANOKA...WASHINGTON...DAKOTA...HENNEPIN...RAMSEY...ST. CROIX...

AT 149 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BROOKLYN PARK...EAGAN...WOODBURY...
COON RAPIDS...BLAINE...MAPLEWOOD...COTTAGE GROVE...
INVER GROVE HEIGHTS...ROSEVILLE AND ANDOVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4529 9302 4530 9275 4523 9276 4521 9274
      4482 9276 4477 9281 4474 9280 4476 9313
      4532 9349 4531 9302
TIME...MOT...LOC 1849Z 222DEG 24KT 4500 9319

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:18 AM CDTSpecial Weather StatementMPXStevens, Swift42 min
Jul 27, 4:57 AM CDTSpecial Weather StatementMPXChippewa, Swift48 min
Jul 27, 10:37 AM CDTSpecial Weather StatementMPXMcLeod38 min
Jul 27, 11:58 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright32 min
Jul 27, 12:29 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min
Jul 27, 12:54 PM CDTSevere Thunderstorm WarningMPXIsanti51 min
Jul 27, 1:00 PM CDTSevere Thunderstorm WarningMPXHennepin33 min
Jul 27, 1:05 PM CDTSpecial Weather StatementMPXSherburne25 min
Jul 27, 1:44 PM CDTSpecial Weather StatementMPXChisago, Isanti61 min
Jul 27, 3:24 PM CDTSpecial Weather StatementMPXRice36 min
Jul 27, 3:27 PM CDTSpecial Weather StatementMPXRamsey, Washington63 min
Jul 27, 2:10 PM CDTSpecial Weather StatementMPXPolk65 min
Jul 27, 2:37 PM CDTTornado WarningMPXBarron, Polk23 min
Jul 27, 2:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 27, 3:09 PM CDTSpecial Weather StatementMPXBarron36 min
Jul 27, 3:17 PM CDTSpecial Weather StatementMPXSaint Croix58 min
Jul 27, 4:51 PM CDTSpecial Weather StatementMPXChippewa39 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.